Thunderstorm Wind, Miami
- When
- July 18, 3:25 PM CST
- Where
- Miami County, Somerset
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.600, -94.767
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 18, 1:55 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 255 PM CDT THU JUL 18 2002 SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW DOMINATE UPPER RIDGE ACROSS MUCH OF THE NATION. REMNANTS OF WEAK UPPER LOW CONTINUES TO DRIFT SOUTHEAST ACROSS CENTRAL/SOUTHERN MISSOURI. CONVECTION DEVELOPING ALONG/AHEAD OF SHEAR AXIS SHOULD STAY SOUTH OF FORECAST AREA FOR MOST PART THIS EVENING...WITH THE POSSIBLE EXCEPTION OF AREAS SOUTH OF A PAOLA TO HARRISONVILLE LINE. OTHERWISE 850MB ANALYSIS SHOWS AN INCREASE IN LOW LEVEL MOISTURE OVER YESTERDAY...AS DEW POINTS HAVE INCREASED TO 14-16C. THIS SHOULD ALLOW FOR A LITTLE MORE CONVECTION ACROSS CWA LATE THIS AFTERNOON/EVENING...HOWEVER WITHOUT FOCUSING MECHANISM EXPECT CONVECTION TO REMAIN WIDELY SCATTERED AT BEST...THUS HAVE BLANKETED 20 POPS ACROSS CWA FOR THIS EVENING. FORECAST PROBLEM THEN SHIFTS TO MCS EXPECTED TO DEVELOP ACROSS IOWA OVERNIGHT. NORTHERLY MID LEVEL FLOW WILL ALLOW FOR DEEP LAYER SHEAR OF 30-40 KTS TO DEVELOP ACROSS IOWA INTO NORTHERN MISSOURI OVERNIGHT...ALLOWING POTENTIAL FOR SYSTEM TO BECOME FAIRLY ORGANIZED. MESO-ETA CORFIDI VECTORS INDICATE THIS SYSTEM WILL PROPAGATE SOUTH/SOUTHWEST INTO NORTHERN ZONES OVERNIGHT. HAVE INCLUDED CHANCE POPS GENERALLY NORTH OF HIGHWAY 36 AFTER MIDNIGHT...WITH HIGHEST POPS OVER NORTHEAST ZONES. WITH MID/HIGH LEVEL CLOUD COVER ASSOCIATED WITH MCS SPREADING ACROSS FORECAST AREA...EXPECT OVERNIGHT TEMPS TO REMAIN RELATIVELY WARM. PRECIPITATION CHANCES FRIDAY ARE DEPENDENT ON EVOLUTION OF MCS OVERNIGHT...AND ANY RESIDUAL OUTFLOW BOUNDARIES. EXPECT RESIDUAL CONVECTION TO BE ONGOING DURING MORNING HOURS ACROSS EASTERN ZONES...WITH OUTFLOW BOUNDARY TO BECOMING ESTABLISHED ACROSS SOUTHWEST ZONES...ALLOWING FOR ADDITIONAL CONVECTION TO DEVELOP BY AFTERNOON. THUS HAVE INCLUDED 40 POPS ACROSS MUCH OF FORECAST AREA...WITH LOWER POPS ACROSS NORTHWEST. TEMPERATURES FRIDAY ARE TRICKY...AND WILL BE DEPENDENT ON AMOUNT OF CONVECTIVE DEBRIS. HAVE LOWERED MAX TEMPS A LITTLE FROM PREVIOUS FORECAST. OTHERWISE HAVE KEPT FORECAST DRY ACROSS THE CWA THROUGH THE WEEKEND...AS UPPER RIDGE FLATTENS/SPREADS ACROSS UPPER MIDWEST. 850MB TEMPS PROGGED TO INCREASE OVER THE WEEKEND...HAVE KEPT TEMPS GENERALLY IN THE MID 90S ACROSS WESTERN HALF OF FORECAST AREA...WITH LOW 90S ACROSS EAST. AS RIDGE CONTINUES TO FLATTEN...BROAD LONGWAVE TROUGH IS EXPECTED TO DEVELOP ACROSS EASTERN CANADA...PUSHING WESTERLIES SOUTHWARD INTO UPPER MIDWEST. EXTENDED MODELS DEPICT WEAK FRONT BECOMING RELATIVELY STATIONARY ACROSS KANSAS/MISSOURI LATE SUNDAY THROUGH TUESDAY. HAVE INCLUDED CHANCE POPS ASSOCIATED WITH THIS FEATURE...AS WELL AS LOWERED MAX TEMPS SLIGHTLY. SEAMAN 115 PM... CHANGES HAVE BEEN MADE THE AFTERNOON AND OVERNIGHT TIME FRAMES. THE UPPER LOW THAT HAS BEEN OVER THE REGION FOR THE LAST WEEK HAS DRIFTED TO THE SOUTH OF THE FORECAST AREA TODAY. THE MID LEVEL SHEAR AXIS IS LOCATED FROM CHANUTE TO SPRINGFIELD. THUNDERSTORMS HAVE FIRED ALONG THIS AXIS AND THE CLUSTER HAS SHOWN A SLOW DRIFT TO THE SOUTH. THE UPPER LOW IS EXPECTED TO CONTINUE THIS SLOW SOUTHWARD DRIFT THROUGH THIS EVENING...BUT SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP NORTH OF THE ONGOING COMPLEX LATER THIS AFTERNOON. A SOUTHERLY LOW LEVEL WIND VECTOR FROM THE SOUTH WILL FAVOR NEW STORM DEVELOPMENT DOWN SHEAR TOWARD BUTLER...CLINTON...AND PERHAPS WARRENSBURG. SO I HAVE RETAINED 30-40 PERCENT CHANCES FOR THUNDER THIS AFTERNOON FOR THESE AREAS. ELSEWHERE I HAVE DOWNGRADED POPS TO 10 TO 20 PERCENT. A CUMULUS FIELD HAS DEVELOPED WITH A FEW RADAR RETURNS NORTH OF THE MISSOURI RIVER FROM KNOXVILLE TO MOBERLY. WITHOUT A DISTINCT FOCUSING MECHANISM...I DONT EXPECT GOOD COVERAGE FROM THESE SHOWERS FOR THE REMAINDER OF THE DAY. FOR TONIGHT PRECIPITATION CHANCES WILL RELY ON THE EVOLUTION OF THE MCS IN SOUTHERN MINNESOTA. THE BEST LOW LEVEL CONVERGENCE AND WARM AIR ADVECTION REMAIN IN IOWA UNTIL VERY LATE TONIGHT. SOME REMNANTS OF NOCTURNAL CONVECTION COULD MOVE INTO NORTHERN MISSOURI NORTH OF HIGHWAY 36...BUT THE ARRIVAL WILL BE VERY LATE. KOCH 411 AM LATEST SATELLITE AND PROFILER DATA INDICATES A BROAD RIDGE OF HIGH PRESSURE STILL DOMINATES THE REGION. OUR LITTLE ORPHAN LOW CONTINUES TO BE EMBEDDED UNDER THE THE HIGH...AND IS CENTERED OVER CENTRAL MISSOURI THIS MORNING. A FEW EARLY MORNING SHOWERS HAVE TRIED TO FORM ON THE CENTRAL EDGE OF THE MISSOURI/IOWA BORDER ON LEFT OVER BOUNDARIES FROM YESTERDAYS CONVECTION. THE MODELS ARE IN GENERAL AGREEMENT THAT OUR WAYWARD LOW WILL MIGRATE TO THE SOUTHEAST OVER NEXT FEW DAYS. THE MOVEMENT OF THE LOW APPEARS TO BE IN RESPONSE TO THE FLATTENING OF THE RIDGE... PROGGED TO OCCUR THIS WEEKEND. THE CONUS RIDGE BEGINS TO FLATTEN OUT UNDER PRESSURE FROM A SERIES OF SHORT WAVES MOVING THROUGH CANADA. A WEAK SURFACE BOUNDARY WILL PUSH SOUTH INTO MISSOURI FOR FRIDAY. BETWEEN THE SURFACE BOUNDARY...AND LEFT OVER OUTFLOW BOUNDARIES...THE ENTIRE CWA SHOULD HAVE A CHANCE TO SEE SOME THUNDER. BY MONDAY ANOTHER SURFACE BOUNDARY FEATURE IS PROGGED TO MOVE INTO THE AREA. WITH A FEW EXCEPTIONS I HAVE MADE MINIMAL CHANGES TO THE GOING FORECAST. I DID EXPANDED THE CHANCES OF THUNDER A LITTLE FURTHER WEST FOR THIS AFTERNOON. I EXPECT ANOTHER DAY SIMILAR TO YESTERDAY...WITH MOST OF THE CONVECTION POPPING TO THE NORTH AND EAST OF THE CWA AND WANDERING INTO OUR AREA. ALSO EXPANDED POPS FOR MONDAY AS THERE IS SOME INDICATION FROM THE MODELS THAT THERE COULD BE ENOUGH OF A NORTHWEST FLOW TO PUSH THE SECOND BOUNDARY WELL INTO THE STATE MONDAY. AVN MODEL THEN TRIES TO PROPAGATE A FEW MCSS ALONG THE BOUNDARY...SO I DID NOT WANT TO TRY AND LIMIT POPS TO ANY ONE LOCATION. CUTTER .EAX... KS...NONE. MO...NONE.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT THU JUL 18 2002 * HAZARDS EXPECTED - AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...NORTH OF A LINE FROM MOBERLY TO CHILLICOTHE TO BETHANY LATE THIS AFTERNOON AND EARLY THIS EVENING. DAMAGING WIND AND HEAVY RAIN ARE THE MAIN THREATS WITH ANY SEVERE WEATHER WHICH DEVELOPS. * SPOTTER ACTIVATION - NOT ANTICIPATED. DISCUSSION: INCREASING AMOUNTS OF LOW LEVEL MOISTURE WILL CONTRIBUTE TO WIDELY SCATTERED THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS TODAY AND FRIDAY...ACROSS MUCH OF NORTHEAST KANSAS AND THE NORTHERN HALF OF MISSOURI. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER AN ISOLATED SEVERE STORM IS POSSIBLE ACROSS NORTHEAST MISSOURI TODAY...WHERE MORE INSTABILITY EXISTS. WEAK WINDS IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE WILL CAUSE THESE STORMS TO MOVE SLOWLY...SO SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN. A WEAK SURFACE BOUNDARY WILL PUSH INTO NORTHERN MISSOURI ON FRIDAY...PROVIDING A BETTER FOCUS FOR THUNDERSTORM DEVELOPMENT AND GREATER PRECIPITATION COVERAGE. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. NRR
The Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306639, 5306640.